Ultracet

DRUG DESCRIPTION

ULTRACET® (tramadol hydrochloride/acetaminophen) Tablets combines two analgesics, tramadol 37.5 mg and acetaminophen 325 mg.

The chemical name for tramadol hydrochloride is (± )cis-2-[(dimethylamino)methyl]1-(3-methoxyphenyl) cyclohexanol hydrochloride. Its structural formula is:

Tramadol hydrochloride Structural Formula Illustration

The molecular weight of tramadol hydrochloride is 299.84. Tramadol hydrochloride is a white, bitter, crystalline, and odorless powder.

The chemical name for acetaminophen is N-acetyl-p-aminophenol. Its structural formula is:

The molecular weight of acetaminophen is 151.17. Acetaminophen is an analgesic and antipyretic agent which occurs as a white, odorless, crystalline powder, possessing a slightly bitter taste.

ULTRACET® tablets contain 37.5 mg tramadol hydrochloride and 325 mg acetaminophen and are light yellow in color. Inactive ingredients in the tablet are powdered cellulose, pregelatinized corn starch, sodium starch glycolate, corn starch, magnesium stearate, hypromellose, polyethylene glycol, polysorbate 80, titanium dioxide, iron oxide, and carnauba wax.

What are the possible side effects of acetaminophen and tramadol (Ultracet)?

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Stop using acetaminophen and tramadol and call your doctor at once if you have any of these serious side effects:

  • seizure (convulsions);
  • a red, blistering, peeling skin rash; or
  • shallow breathing, weak pulse.

Less serious side effects may include:

  • dizziness, drowsiness, weakness;
  • ...

Read All Potential Side Effects and See Pictures of Ultracet »

What are the precautions when taking tramadol (Ultracet)?

Before taking this product, tell your doctor or pharmacist if you are allergic to tramadol or acetaminophen; or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.

Before using this medication, tell your doctor or pharmacist your medical history, especially of: brain disorders (such as head injury, tumor, seizures), breathing problems (such as asthma, sleep apnea, chronic obstructive pulmonary disease-COPD), kidney disease, liver disease, mental/mood disorders (such as confusion, depression, suicidal thoughts), personal or family history of regular use/abuse of drugs/alcohol, stomach/intestinal problems (such as blockage, constipation, diarrhea due to...

Read All Potential Precautions of Ultracet »


Ultracet Consumer (continued)

SIDE EFFECTS: Nausea, vomiting, constipation, lightheadedness, dizziness, drowsiness, or sweating may occur. Some of these side effects may decrease after you have been using this medication for a while. If any of these effects persist or worsen, tell your doctor or pharmacist promptly.

To prevent constipation, eat a diet adequate in fiber, drink plenty of water, and exercise. Ask your pharmacist for help in selecting a laxative (such as a stimulant type with stool softener).

To reduce the risk of dizziness and lightheadedness, get up slowly when rising from a sitting or lying position.

Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.

Tell your doctor immediately if any of these unlikely but serious side effects occur: mental/mood changes (such as agitation, confusion, hallucinations), severe stomach/abdominal pain, difficulty urinating.

Get medical help right away if any of these rare but serious side effects occur: fainting, seizure, slow/shallow breathing, unusual drowsiness/difficulty waking up.

This medication may rarely cause a very serious condition called serotonin syndrome. The risk increases when this medication is used with certain other drugs (see Drug Interactions section). Get medical help right away if you develop some of the following symptoms: hallucinations, unusual restlessness, loss of coordination, fast heartbeat, severe dizziness, unexplained fever, severe nausea/vomiting/diarrhea, twitching muscles.

Taking more than the recommended dose of acetaminophen may cause serious (possibly fatal) liver disease. Get medical help right away if you have any symptoms of liver damage, including: dark urine, persistent nausea/vomiting, stomach/abdominal pain, yellowing eyes/skin.

A very serious allergic reaction to this drug is rare. However, get medical help right away if you notice any of the following symptoms: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.

This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.

In the US -

Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.

PRECAUTIONS: Before taking this product, tell your doctor or pharmacist if you are allergic to tramadol or acetaminophen; or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.

Before using this medication, tell your doctor or pharmacist your medical history, especially of: brain disorders (such as head injury, tumor, seizures), breathing problems (such as asthma, sleep apnea, chronic obstructive pulmonary disease-COPD), kidney disease, liver disease, mental/mood disorders (such as confusion, depression, suicidal thoughts), personal or family history of regular use/abuse of drugs/alcohol, stomach/intestinal problems (such as blockage, constipation, diarrhea due to infection, paralytic ileus), difficulty urinating (such as due to enlarged prostate).

This drug may make you dizzy or drowsy. Do not drive, use machinery, or do any activity that requires alertness until you are sure you can perform such activities safely. Avoid alcoholic beverages.

This product contains acetaminophen, which may cause liver damage. Daily use of alcohol, especially when combined with acetaminophen, may increase your risk for liver damage. Avoid alcohol. Check with your doctor or pharmacist for more information.

Before having surgery, tell your doctor or dentist about all the products you use (including prescription drugs, nonprescription drugs, and herbal products).

Older adults may be more sensitive to the effects of this drug, especially dizziness, drowsiness, or urinary problems.

During pregnancy, this medication should be used only when clearly needed. Using it for long periods or in high doses near the expected delivery date is not recommended because of the potential for harm to the unborn baby. Discuss the risks and benefits with your doctor. Babies born to mothers who have used this medication for an extended time may have withdrawal symptoms such as irritability, abnormal/persistent crying, vomiting, or diarrhea. If you notice any of these symptoms in your newborn, tell the doctor promptly.

This product passes into breast milk and may rarely have undesirable effects on a nursing infant. Tell the doctor immediately if your baby develops unusual sleepiness, difficulty feeding, or trouble breathing. Consult your doctor before breast-feeding.


Ultracet Patient Information Including Side Effects

Brand Names: Ultracet

Generic Name: acetaminophen and tramadol (Pronunciation: a SEET a MIN o fen and TRAM a dol)

  • What is acetaminophen and tramadol (Ultracet)?
  • What are the possible side effects of acetaminophen and tramadol (Ultracet)?
  • What is the most important information I should know about acetaminophen and tramadol (Ultracet)?
  • What should I discuss with my healthcare provider before taking acetaminophen and tramadol (Ultracet)?
  • How should I take acetaminophen and tramadol (Ultracet)?
  • What happens if I miss a dose (Ultracet)?
  • What happens if I overdose (Ultracet)?
  • What should I avoid while taking acetaminophen and tramadol (Ultracet)?
  • What other drugs will affect acetaminophen and tramadol (Ultracet)?
  • Where can I get more information?

What is acetaminophen and tramadol (Ultracet)?

Tramadol is a narcotic-like pain reliever.

Acetaminophen is a less potent pain reliever that increases the effects of tramadol.

The combination of acetaminophen and tramadol is used to treat moderate to severe pain.

Acetaminophen and tramadol may also be used for other purposes not listed in this medication guide.

What are the possible side effects of acetaminophen and tramadol (Ultracet)?

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Stop using acetaminophen and tramadol and call your doctor at once if you have any of these serious side effects:

  • seizure (convulsions);
  • a red, blistering, peeling skin rash; or
  • shallow breathing, weak pulse.

Less serious side effects may include:

  • dizziness, drowsiness, weakness;
  • nausea, vomiting, constipation, loss of appetite;
  • blurred vision;
  • flushing (redness, warmth, or tingly feeling); or
  • sleep problems (insomnia).

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What is the most important information I should know about acetaminophen and tramadol (Ultracet)?

You should not take this medication if you are allergic to acetaminophen and tramadol, if you are intoxicated (drunk), or if you have recently used narcotic pain medicine, a sedative or tranquilizer, medicine for depression or mental illness, or any type of street drug.

Do not take more of this medication than is recommended. An acetaminophen and tramadol overdose can be fatal. The maximum amount of acetaminophen and tramadol is 2 tablets per dose, or 8 tablets per day.

Tell your doctor if you drink more than three alcoholic beverages per day or if you have ever had alcoholic liver disease (cirrhosis). You may not be able to take medication that contains acetaminophen.

Seizures (convulsions) have occurred in some people taking acetaminophen and tramadol. You may be more likely to have a seizure while taking acetaminophen and tramadol if you have a history of seizures or head injury, a metabolic disorder, a brain or spinal cord infection, or if you are taking certain medicines. Talk with your doctor about your individual risk of having a seizure.

Acetaminophen and tramadol can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.

Related Drug Centers
  • Ultracet


Related Drugs Index: